Arizona, 2006

Damaging Wind and Heavy Rain in Arizona, August 11, 2006

August 11, 2006 · NWS PSR · 2 events in 1 county or zone

1 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 9:45 PM MST, 55 minutes earlier.

Area forecast discussion, Aug 11, 9:45 PM MST, 55 minutes before
AZZ020>028-CAZ030>033-121200-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
945 PM MST FRI AUG 11 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
VERY HUMID AND UNSTABLE AIR WILL CONTINUE TO RESULT IN A CHANCE OF
MAINLY AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS INTO THIS
WEEKEND MAINLY IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA. A LARGE
PACIFIC LOW PRESSURE SYSTEM WILL DEVELOP NEAR THE WEST COAST NEXT
WEEK. A FLOW OF AIR FROM THE SOUTHWEST AHEAD OF THIS LOW PRESSURE
SYSTEM WILL BRING A DRYING TREND NEXT WEEK WITH MOSTLY CLEAR NIGHTS
AND SUNNY DAYS BY THE MIDDLE AND LATTER PARTS OF NEXT WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH MONDAY...
ANOTHER ACTIVE NIGHT ACROSS OUR CWA...FOCUSING ONCE AGAIN ON THE SW
AZ DESERTS OF LA PAZ COUNTY AND EXTREME WESTERN MARICOPA COUNTY. IN
ADDITION...A LARGE AREA OF THUNDERSTORMS OVER SERN AZ EARLIER TODAY
SENT A FEW OUTFLOWS NORTHWARD...AND ON THE LEADING EDGE WE ARE
SEEING THUNDERSTORMS DEVELOPING OVER NORTHERN PINAL COUNTY AS WELL.
A LOT OF LIGHTNING ASSOCIATED WITH BOTH THESE AREAS OF STORMS (LA
PAZ/NWRN MARICOPA COUNTIES AND NORTHERN PINAL COUNTY)...WHICH LEADS
US TO BELIEVE THINGS ARE JUST GETTING STARTED FOR THE VALLEY. WILL
NEED TO UPDATE THE POP/WX GRIDS FOR THE REMAINDER OF THE NIGHT FOR
SCT TSRA ALL OF MARICOPA COUNTY...AS WELL AS YUMA...LA PAZ...
PINAL...AND SRN GILA. FLOW ALOFT IS MAINLY OUT OF THE SOUTHWEST...SO
STORMS WILL BE MOVING NORTHEAST AT 15 MPH ACROSS THE VALLEY AS THE
EVENING WEARS ON. FOR NOW...LOOKS LIKE THE MAIN THREAT WITH THESE
STORMS WILL BE HEAVY RAIN. WE ARE NOT SEEING VILS AND ECHO TOPS
QUITE AS HIGH AS YESTERDAY...SO NOT AS MUCH HAIL IS EXPECTED WITH
THE STORMS TONIGHT. HOWEVER...WITH THE ATMOSPHERE AS MOIST AS IT
IS...WILL NEED TO WATCH RAINFALL RATES CLOSELY FOR POSSIBLE FLOODING
ISSUES IN SMALL CREEKS AND NORMALLY DRY WASHES.

PREVIOUS DISCUSSION...
TWO SYNOPTIC SCALE FEATURES PASSING THROUGH THE AREA WERE INCREASING
DYNAMICS OVER AZ THIS AFTERNOON...MAINLY NORTHERN AND SOUTHEASTERN
AZ. A LARGE PACIFIC TROF PASSING TO THE NORTH WAS RESULTING IN JET
STREAK ENTRANCE REGION DYNAMICS IN NORTHERN AZ...AND DIFLUENT FLOW
ALOFT ON THE BACKSIDE OF THE NORTHERN BAJA INVERTED TROF HAS
DEVELOPED IN SOUTHEAST AZ.  SOUTH CENTRAL AZ...INCLUDING PHOENIX...
WAS SANDWICHED BETWEEN THE ACTIVE THUNDERSTORM AREAS...AND
POSSIBLE CONVECTIVE OUTFLOWS MOVING INTO THE DESERTS COULD STILL
TRIGGER A FEW THUNDERSTORMS IN SOUTHWEST AND SOUTH CENTRAL AZ THIS
EVENING.

SATURDAY COULD BE AN INTERESTING CONVECTIVE DAY ALSO. INCREASING
SOUTHWESTERLY FLOW ALOFT...DUE TO THE PASSING PACIFIC TROF TO THE
NORTH...WILL LIKELY DRAW IN ANOTHER SUBTROPICAL SHORTWAVE INTO
SOUTHERN FROM OFF THE SOUTHERN BAJA COAST. THIS FEATURE COULD
ENHANCE THE THREAT FOR THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.

CONVECTIVE THREATS DIMINISH SUNDAY AND MONDAY OVER THE FORECAST AREA
AS MOISTURE BEGINS TO THIN AND A MORE STABILIZING FLOW ALOFT BUILDS
INTO THE AREA.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
A LARGE PACIFIC LOW PRESSURE SYSTEM WILL DEVELOP NEAR THE WEST COAST
DURING THIS PERIOD. A FLOW OF AIR FROM THE SOUTHWEST AHEAD OF THIS
LOW PRESSURE SYSTEM WILL BRING A DRYING TREND DURING THIS PERIOD WITH
MOSTLY CLEAR NIGHTS AND SUNNY DAYS OVER SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA SPREADING EAST TO SOUTH-CENTRAL ARIZONA INCLUDING
THE GREATER PHOENIX AREA BY THE MIDDLE AND LATTER PARTS OF NEXT WEEK.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

22/VASQUEZ
Hazardous weather outlook, Aug 11, 6:24 AM MST, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
624 AM MST FRI AUG 11 2006

AZZ021>023-026>028-121330-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
624 AM MST FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS INCREASING TO
A CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING. DANGEROUS CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS. STRONGER
STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR
DRAINAGE AREAS...SMALL HAIL...AND GUSTY WINDS.

IF YOU ARE DRIVING AND COME TO A FLOODED ROAD...TURN AROUND AND FIND
ANOTHER WAY TO YOUR DESTINATION. THE WATER MAY BE DEEPER THAN YOU
THINK...AND FLOWING WATER ACROSS A ROAD CAN BE STRONGER THAN YOU
REALIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS
CLOUD TO GROUND LIGHTNING THROUGH SATURDAY EVENING...AND DURING THE
AFTERNOONS AND EVENINGS SUNDAY AND MONDAY.

STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING
OF POOR DRAINAGE AREAS...SMALL HAIL...AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-121330-
SOUTHERN GILA/TONTO NF FOOTHILLS-
624 AM MST FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD
TO GROUND LIGHTNING TODAY...ESPECIALLY IN THE AFTERNOON AND THIS
EVENING. STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH LOCAL
FLOODING OF POOR DRAINAGE AREAS...SMALL HAIL... AND GUSTY WINDS.

IF YOU ARE DRIVING AND COME TO A FLOODED ROAD...TURN AROUND AND FIND
ANOTHER WAY TO YOUR DESTINATION. THE WATER MAY BE DEEPER THAN YOU
THINK...AND FLOWING WATER ACROSS A ROAD CAN BE STRONGER THAN YOU
REALIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD
TO GROUND LIGHTNING THROUGH SATURDAY EVENING...AND DURING THE
AFTERNOONS AND EVENINGS SUNDAY AND MONDAY. THERE IS A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. STRONGER
STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR
DRAINAGE AREAS...SMALL HAIL...AND GUSTY WINDS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031>033-121330-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
624 AM PDT FRI AUG 11 2006 /624 AM MST FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS
CLOUD TO GROUND LIGHTNING TODAY AND THIS EVENING MAINLY NEAR THE
LOWER COLORADO RIVER VALLEY. STRONGER STORMS COULD PRODUCE LOCALLY HEAVY
RAIN WITH LOCAL FLOODING OF POOR DRAINAGE AREAS...SMALL HAIL...AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The radar

The Phoenix radar (KIWA), 27 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 11, 10:40 PM MST to 11:00 PM MST
Where
Maricopa County, Tempe
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -111.933

Numerous trees downed by strong winds.

Heavy Rain, Maricopa

When
August 11, 11:00 PM MST to 11:59 PM MST
Where
Maricopa County, Central Portion
Reported by
TRAINED SPOTTER
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Heavy rain resulted in some flooding of streets in Phoenix. One spotter reported 2.2 inches in only 34 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532261, 5532262.